Alert archive / Iowa / Flash Flood Warnings in 2004

Flash Flood Warning 31, NWS Quad Cities, IA

August 1, 2004Keokuk County, Iowa

NWS Quad Cities, IA issued this flash flood warning at Aug 1, 2004, 12:27 PM CDT for Keokuk County, Iowa. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2004, 12:27 PM CDT (17:27 UTC)
Expired
Aug 1, 2004, 3:15 PM CDT
In force
3 hr
Issued by
NWS Quad Cities, IA
Area
Counties, with a storm outline in the text

County Keokuk County, IA

The radar

The Des Moines radar (KDMX), 128 km from the middle of the area, began a volume at 17:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 5.5 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2004-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 331 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2004-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 108 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
331 J/kg
Mixed-layer CIN
-161 J/kg
Mixed-layer LCL
1121 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
108 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KDVN 011728
FFWDVN
IAC107-012015-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1227 PM CDT SUN AUG 1 2004

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  KEOKUK COUNTY IN SOUTHEAST IOWA

* UNTIL 315 PM CDT

* AT 1217 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR ESTIMATED
  OVER 3 INCHES OF RAIN HAD FALLEN OVER NORTHWEST KEOKUK COUNTY 
  SINCE 1030 AM NEAR THORNBURG AND WHAT CHEER. RADAR INDICATED       
  ADDITIONAL THUNDERSTORMS WITH HEAVY RAIN WILL CONTINUE TO 
DEVELOP     AND MOVE OVER THE SAME AREA OF NORTHWEST KEOKUK COUNTY 
THROUGH 1 PM

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SOUTH
  ENGLISH...KESWICK...HAYESVILLE...HARPER AND DELTA.

FLOODING OF SMALL STREAMS AND CREEKS...COUNTY ROADS...AND LOW LYING
FARMLAND IS LIKELY.

LAT...LON 4150 9241 4128 9239 4120 9236 4119 9199
      4147 9205

$$

SHEETS
2 follow-up statements
000 
WGUS73 KDVN 011908
FFSDVN
IAC107-012015-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
207 PM CDT SUN AUG 1 2004

...A FLASH FLOOD WARNING CONTINUES UNTIL 315 PM CDT FOR KEOKUK COUNTY
IN SOUTHEAST IOWA...

AT 158 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THUNDERSTORMS WITH HEAVY RAIN...THAT TRACKED OVER MUCH OF KEOKUK 
COUNTY LATE THIS MORNING AND EARLIER THIS AFTERNOON...HAD MOVED 
SOUTHEAST OUT OF THE AREA. DOPPLER RADAR ESTIMATES SHOWED RAINFALL 
AMOUNTS BETWEEN 4 AND 6 INCHES FROM THESE STORMS OVER RURAL AREAS 
BETWEEN WHAT CHEER AND THURNBURG IN NORTHWEST KEOKUK COUNTY. 
WIDESPREAD RAINFALL AMOUNTS FROM 1 TO 2 INCHES FELL OVER MUCH OF 
THE WESTERN HALF OF THE COUNTY. AT NOON...A SPOTTER IN WHAT CHEER 
REPORTED 1.45 INCHES OF RAIN.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL 
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE 
BANKS OF CREEKS AND STREAMS.

REPORT FLASH FLOODING TO YOUR NEAREST LOCAL LAW ENFORCEMENT AGENCY...
FOR RELAY TO THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES.

$$
SHEETS
000 
WGUS73 KDVN 012024
FFSDVN
IAC107-012040-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
325 PM CDT SUN AUG 1 2004

...THE FLASH FLOOD WARNING FOR KEOKUK COUNTY IN SOUTHEAST IOWA HAS 
EXPIRED...

AT 315 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THUNDERSTORMS THAT PRODUCED RAINFALL AMOUNTS...LIKELY IN EXCESS OF 4 
INCHES NORTH OF WHAT CHEER...HAD MOVED WELL SOUTH OF THE AREA 
SHORTLY AFTER NOON. ANY FLOODING IN RURAL AREAS OF NORTHWEST KEOKUK 
COUNTY THAT OCCURRED AS A RESULT HAS LIKELY DIMINISHED.  

ADDITIONAL THUNDERSTORMS CAPABLE OF PRODUCING HEAVY RAIN WILL MOVE 
OUT OF SOUTHEAST POWESHIEK COUNTY INTO NORTHWEST KEOKUK COUNTY BY 4 
PM. THIS MAY CAUSE ADDITIONAL FLOODING OF AREAS SATURATED BY HEAVY 
RAIN EARLIER TODAY.  

REPORT FLASH FLOODING TO YOUR NEAREST LOCAL LAW ENFORCEMENT AGENCY...
FOR RELAY TO THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES.

$$
SHEETS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at Aug 1, 4:00 AM CDT, 8 hours 27 minutes earlier.

Area forecast discussion, Aug 1, 4:00 AM CDT, 8 hours 27 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
400 AM CDT SUN AUG 1 2004

.SYNOPSIS...
SURFACE LOW WAS LOCATED OVER CENTRAL SD AT 06Z WITH WRM FRONT
EXTENDING EAST ACROSS SOUTHERN MN.  TONGUE OF UPPER 60/LOW 70S
DEWPOINTS EXTENDED FROM CENTRAL OK/KS INTO SERN SD.  AN MCS HAS BEEN
MOVING SSE ALONG THE DEWPOINT AXIS THROUGH CENTRAL/WRN IA.  LAST FEW
VOLUME SCANS HAVE SHOWN A SIGNIFICANT DECREASE IN INTENSITY OF THE
EASTERN EDGE OF THE MCS OVER CENTRAL/S CENTRAL IA.

&&

SHORT TERM (TODAY AND TONIGHT)...
PCPN TRENDS WILL BE THE MAIN FOCUS FOR TODAY AND TONIGHT.  FEEL THE
00Z META HAS THE BEST HANDLE ON MCS JUST TO OUR WEST EARLY THIS
MORNING SHOWING SOME QPF OVER CNTRL IA EARLY THIS MORNING.  THE GFS
KEEPS ALL OF ITS QPF ANCHORED TO THE WRM FRONT TO OUR N.  EVEN
THOUGH MCS APPEARS TO BE DYING OVER SCNTRL IA...WILL GO WITH LOW CHC
POPS EARLY THIS MORNING IN THE SOUTHWEST PART OF THE CWA TO COVER
SOME OF THE CONVECTIVE DEBRIS THAT MAY BRUSH SE IA/NERN MO.  REST OF
THE MORNING INTO THE EARLY AFTERNOON SHOULD BE DRY.  BY LATE
AFTERNOON MODELS SHOW SFC DEWPOINTS IN THE UPPER 60S/LOW 70S POOLING
NEAR WRM FRONT OVER NE IA/NRN IL WITH SFC TMPS IN THE MID TO UPPER
80 OVER THE NRN HALF OF THE CWA AND LOW 90S SOUTH. MODEL SOUNDINGS
SUGGEST CAPES WILL BE AROUND 2500 J/KG BY MID AFTERNOON IN THE
NORTH. THE MODELS ALSO SHOW WEAK S/W-VORT OVER THE WRN DKTAS EARLY
THIS MORNING MOVING ACROSS EASTERN IA/NW IL LATE THIS AFTERNOON AND
EARLY THIS EVENING. WITH THE BOUANCY AND WEAK FORCING...HAVE
INCREASED POPS N OF I80 TO LOW CHANCE CATEGORY.  IF STORMS DEVELOP
WOULD EXPECT THEM TO BE STRONG CONSIDERING THE BOUANCY AND TIME OF
DAY.  HOWEVER...UNIDIRECTIONAL WIND PROFILE IN THE WARM SECTOR
SUGGESTS STORMS WILL BE PULSY.  THE 06Z META GOES WILD WITH
CONVECTION THIS EVENING FROM NW INTO SE IA.  FEEL THAT CONVECTIVE
FEED BACK ISSUES ARE FORCING THE WARM FRONT TOO FAR SOUTH AND WILL
FAVOR THE GFS SOLUTION...KEEPING THE BOUNDARY TO THE NORTH.  WILL GO
WITH CHANCE POPS OVER THE NRN HALF OF THE CWA THROUGH THE NIGHT
THINKING THAT LATE AFTERNOON CONVECTION WILL LINGER INTO THE EARLY
EVENING THEN THE POSSIBILITY OF ANOTHER MCS AFTER MIDNIGHT MOVING
SOUTH OUT OF SRN MN/NRN IA.  ...DLF...

&&

.LONG TERM...MONDAY THROUGH SATURDAY...
A FRONTAL BOUNDARY PROGGED IN/AROUND THE CWA EARLY NEXT WEEK WILL BE
A FOCUS FOR BOTH NOCTURNAL AND DAYTIME THUNDERSTORM CHANCES.  MODELS
DIFFER IN THE DETAILS...AND SUPPORTING UPPER AIR FEATURES ARE
DIFFICULT TO LATCH ONTO...ESPECIALLY WITH SPURIOUS EXAGGERATED
CONVECTIVE INFLUENCES IN SOME OF THE MODEL FIELDS.  TENDED MORE
TOWARD THE GFS SOLUTION SINCE THE UKMET FALLS MORE IN LINE WITH IT
THAN THE ETA.

MODELS DO AGREE...THOUGH THE GFS AND UKMET ARE FASTER IN BRINGING A
SURFACE RIDGE SOUTH ON WEDNESDAY.  THIS COMBINED WITH NORTHWEST FLOW
ALOFT SHOULD MAKE FOR A GENERALLY DRY AND COOLER THAN NORMAL PERIOD
INTO THE WEEKEND.  LOOKS LIKE A RETURN TO MORE SEASONAL OR EVEN
WARMER TEMPS WILL HOLD OFF AT LEAST TO EARLY NEXT WEEK.   WOLF

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&
Hazardous weather outlook, Aug 1, 4:17 AM CDT, 8 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK...RESEND
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
417 AM CDT SUN AUG 1 2004

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-011700-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
417 AM CDT SUN AUG 1 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST...EAST
CENTRAL...AND SOUTHEAST IOWA...NORTHWEST...NORTH CENTRAL...AND WEST
CENTRAL ILLINOIS...AND NORTHEAST MISSOURI.

.DAY ONE...TODAY AND TONIGHT

AN AREA OF SHOWERS AND THUNDERSTORMS WILL MOVE THROUGH PARTS
OF EASTERN IOWA EARLY THIS MORNING.  WIND GUSTS TO 50 MPH ARE
POSSIBLE IN THIS AREA...MAINLY WEST AND NORTHWEST OF THE QUAD CITIES
AREA.

THUNDERSTORMS ARE AGAIN POSSIBLE ALONG THE HIGHWAY 20 CORRIDOR LATE
THIS AFTERNOON AND EVENING...THEN WEST OF THE MISSISSIPPI DURING THE
EARLY MORNING AREAS.  THE MAIN THREATS WILL BE LIGHTNING...WITH
ISOLATED HAIL AND WIND DAMAGE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

AN UNSETTLED PERIOD OF WEATHER IS FORECAST MONDAY THROUGH
WEDNESDAY AS A FRONTAL BOUNDARY WILL LIE ACROSS THE AREA.
THUNDERSTORMS DURING THE PERIOD WILL BE CAPABLE OF PRODUCING
LIGHTNING...LARGE HAIL AND DAMAGING WINDS.  THE GREATEST THREAT OF
SEVERE WEATHER IS MONDAY NIGHT INTO TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF WIND SPEEDS THIS MORNING AND ANY SIGNIFICANT
WEATHER LATER TODAY AND OVERNIGHT WOULD BE APPRECIATED.

DLF/WOLF

Nearby

Flash Flood Warnings in Iowa, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.